California, 2010High Wind in California, May 9 to 10, 2010
May 9 to 10, 2010 · NWS VEF · 6 events in 4 counties and zones
A Pacific low pressure system passing through the southern Great Basin brought two rounds of downslope winds to the eastern Sierra slopes and the Owens Valley, as well as locally high winds in southern Nevada and southeast California.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system passing through the southern Great Basin brought two rounds of downslope winds to the eastern Sierra slopes and the Owens Valley, as well as locally high winds in southern Nevada and southeast California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 9, 1:55 PM PST, 15 minutes earlier.
Area forecast discussion, May 9, 1:55 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 PM PDT SUN MAY 9 2010
.SYNOPSIS...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE
EVENING AS A STORM SYSTEM CROSSES THE AREA. SHOWERS AND ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHERN SIERRA AND MAINLY THE
NORTHERN REGIONS OF THE FORECAST AREA TONIGHT. WINDS WILL DECREASE
BRIEFLY MONDAY MORNING BEFORE INCREASING ONCE AGAIN AS ANOTHER STORM
APPROACHES. THIS ONE WILL BRING ANOTHER ROUND OF WINDY CONDITIONS
WITH COOLER TEMPERATURES AND A CHANCE OF SHOWERS.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWED AN AREA OF LOW PRESSURE
MOVING OFF THE EASTERN PACIFIC EARLIER TODAY AND TO ITS CURRENT
POSITION OVER CENTRAL CALIFORNIA. IT IS FORECAST TO MOVE ACROSS THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT AND THEN EAST OF THE
AREA BY MONDAY MORNING. SURFACE PRESSURE GRADIENTS HAVE BEEN
STEADILY INCREASING ALL DAY AND THE LATEST PRESSURE DIFFERENCE AS OF
2 PM BETWEEN KLAS AND KLAX WAS 14MB. WINDS HAVE BEGUN TO RESPOND TO
THE TIGHTENING GRADIENT WITH WIDE SPREAD GUSTS IN THE 30 AND 40 MPH
RANGE WITH A HANDFUL OF SITES BREAKING THE 50 MPH BARRIER. THE
LATEST MOS GUIDANCE AND RAW MODEL OUTPUT SUGGESTS THAT THE STRONGEST
WINDS ARE YET TO COME WITH LATE AFTERNOON THROUGH THE MIDDLE PART OF
THE EVENING THE BEST TIME. CURRENT ADVISORIES AND WARNINGS LOOK
GOOD AT THIS POINT BUT THE ENDING TIMES MAY NEED TO BE ADJUSTED...
ESPECIALLY OVER THE WESTERN DESERTS OF SAN BERN COUNTY AND POSSIBLY
IN THE LEE OF THE SPRING MTNS AND THE WESTERN EDGES OF THE LAS VEGAS
VALLEY. CLOUD COVER IS BECOMING MORE DENSE ACROSS THE NORTHWESTERN
CWA AND SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED THERE
SHORTLY IF THEY HAVE NOT ALREADY BEGUN. SHOWER CHANCES COULD LINGER
OVERNIGHT ACROSS THE NORTH AS THE SYSTEM MOVES ACROSS THE AREA.
WINDS SHOULD DECREASE NEARLY EVERYWHERE BY MORNING BUT THEN INCREASE
ONCE AGAIN MONDAY AFTERNOON AS THE NEXT SYSTEM APPROACHES FROM THE
PACIFIC NW. ANY POTENTIAL WIND PRODUCTS WILL BE DEALT WITH ONCE THIS
FIRST SYSTEM PRODUCTS HAVE EXPIRED.
.LONG TERM...FOCUSED ON THE MONDAY EVENING THROUGH WEDNESDAY NIGHT
TIME FRAME. MADE ONLY MINIMAL CHANGES BEYOND THEN TO ADDRESS
COLLABORATION ISSUES. MODELS ARE IN GOOD AGREEMENT THAT THE NEXT
/AND POTENTIALLY LAST/ STORM IN LINE...WHICH WAS NEAR 47N 140W THIS
AFTERNOON...WILL BE ON THE FAR NORTHERN CALIFORNIA COAST MONDAY
EVENING AND THEN SWING THROUGH OUR CWFA MONDAY NIGHT THROUGH
TUESDAY. THE TRAJECTORY WILL BE SIMILAR TO TODAYS STORM...WITH WIND
THE MAIN THREAT IN THE DESERT AREAS AND A SLIGHT CHANCE TO LOW END
CHANCE OF THUNDERSTORMS IN THE SOUTHERN GREAT BASIN. HIGH TEMPS WILL
BE ABOUT 15 DEGREES BELOW NORMAL AREAWIDE TUESDAY. THE STORM WILL
MOVE AWAY WEDNESDAY...BUT WEAK TROUGHING WILL REMAIN OVER OUR AREA.
THIS WILL KEEP SOME CLOUDS AROUND...WITH TEMPERATURES RISING ABOUT
FOUR TO EIGHT DEGREES OVER TUESDAYS HIGHS.
&&
.AVIATION...FOR MCCARRAN...GUSTY SOUTHWEST WINDS WILL PERSIST
THROUGH THE NIGHT...SETTLE DOWN AROUND SUNRISE...BUT PICK BACK UP
MONDAY AFTERNOON AND LIKELY PERSIST INTO TUESDAY. MECHANICAL
TURBULENCE AND LOW LEVEL WIND SHEAR WILL BE CONCERNS. A COLD FRONT
WILL BRING A SHIFT TO NORTHERLY WINDS DURING THE DAY TUESDAY. NO
OPERATIONALLY SIGNIFICANT CLOUDS ARE EXPECTED THROUGH MONDAY. THERE
WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS NORTH OF LAS
VEGAS ON TUESDAY...WHICH COULD BRING CLOUDS AT OR BELOW 10K FEET MSL
TO THE TERMINAL. MORMON MESA AND BEATTY WILL BE THE MOST LIKELY
CORRIDORS TO BE AFFECTED.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY WEST TO SOUTHWEST WINDS WILL PERSIST THROUGH
MONDAY NIGHT IN THE SOUTHERN GREAT BASIN AND THROUGH TUESDAY IN THE
MOJAVE DESERT...WITH THE EXCEPTION OF A LULL OVERNIGHT TONIGHT INTO
EARLY MONDAY MORNING. MECHANICAL TURBULENCE AND LOW LEVEL WIND SHEAR
WILL BE CONCERNS. A COLD FRONT WILL SHIFT WINDS TO NORTHERLY MONDAY
NIGHT IN THE SOUTHERN GREAT BASIN AND TUESDAY IN THE MOJAVE DESERT.
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTHERN
GREAT BASIN MONDAY AND TUESDAY...WITH LOW CEILINGS AND MOUNTAIN
OBSCURATIONS POSSIBLE. IMPROVING WEATHER IS EXPECTED WEDNESDAY.
&&
.FIRE WEATHER...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS
THE MOJAVE DESERT THIS AFTERNOON AND EVENING. WINDS AND RH VALUES
ARE CURRENTLY EXCEEDING RED FLAG CRITERIA OVER A WIDE SPREAD AREA IN
SAN BERNARDINO COUNTY. RELATIVE HUMIDITY VALUES ARE WELL UNDER 15
PERCENT IN MOHAVE COUNTY AS WELL BUT WINDS ARE JUST BEGINNING TO
RESPOND THERE. A RED FLAG WARNING CONTINUES THROUGH 11 PM FOR BOTH
AREAS.
A FIRE WEATHER WATCH IS ALSO IN EFFECT MONDAY FOR ELEVATIONS BELOW
3000 FEET IN ARIZONA ZONE 102. THIS IS DUE TO FORECASTED GUSTY
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY. STRONG WINDS ARE ONCE
AGAIN EXPECTED IN SAN BERNARDINO COUNTY MONDAY BUT RELATIVE HUMIDITY
VALUES ABOVE 15 PERCENT ARE EXPECTED DUE TO AN INCREASE IN SURFACE
DEWPOINT TEMPERATURES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR NVZ014>022.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ466.
AZ...WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR AZZ001>003-036.
RED FLAG WARNING UNTIL 11 PM MST THIS EVENING FOR AZZ101-102.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR AZZ102.
CA...WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR CAZ519>522-524>527.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ228-229.
HIGH WIND WARNING UNTIL MIDNIGHT PDT TONIGHT FOR CAZ523.
&&
SALMEN/MORGAN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 9, 4:29 AM PST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PDT SUN MAY 9 2010
CAZ523-100700-
WESTERN MOJAVE DESERT-
529 AM PDT SUN MAY 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
PDT TONIGHT FOR THE WESTERN MOJAVE DESERT.
SUSTAINED WEST WINDS OF 25 TO 40 MPH WITH GUSTS AROUND 60 MPH ARE
POSSIBLE.
IMPACTS INCLUDE POSSIBLE DAMAGE TO POORLY CONSTRUCTED
BUILDINGS..STRONG CROSSWINDS MAKING TRAVEL DIFFICULT FOR HIGH
PROFILE VEHICLES ALONG WITH AREAS OF REDUCED VISIBILITY FROM
BLOWING DUST OR SAND.
A RED FLAG WARNING IS ALSO IN EFFECT FROM 1 PM TO 11 PM DUE TO
STRONG WEST WINDS AND EXTREMELY LOW RELATIVE HUMIDITY VALUES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
IT WILL CONTINUE TO BE WINDY AT TIMES MONDAY AND TUESDAY AS STORM
SYSTEMS PASS THROUGH THE GREAT BASIN. ADDITIONAL WIND PRODUCTS
MAY BE NEEDED AS WIND GUSTS WILL EXCEED 40 MPH. NO HAZARDOUS
WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ524>527-NVZ021-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
529 AM PDT SUN MAY 9 2010 /529 AM MST SUN MAY 9 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO
MIDNIGHT PDT /MIDNIGHT MST/ TONIGHT FOR EASTERN SAN BERNARDINO
COUNTY...COLORADO RIVER VALLEY AND NORTHWEST ARIZONA.
SUSTAINED SOUTHWEST TO WEST WINDS OF 20 TO 35 MPH WITH GUSTS
AROUND 55 MPH ARE POSSIBLE.
IMPACTS INCLUDE DIFFICULT TRAVEL DUE TO GUSTY CROSSWINDS AND LOCAL
AREAS OF BLOWING DUST.
A RED FLAG WARNING IS ALSO IN EFFECT FROM 1 PM TO 11 PM DUE TO
STRONG WEST WINDS AND EXTREMELY LOW RELATIVE HUMIDITY VALUES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
IT WILL CONTINUE TO BE BREEZY TO WINDY AT TIMES MONDAY AND TUESDAY
AS ANOTHER STORM SYSTEM PASSES THROUGH THE GREAT BASIN. ADDITIONAL
WIND PRODUCTS MAY BE NEEDED AS WIND GUSTS COULD EXCEED 40 MPH. NO
HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519>522-NVZ014>020-022-100700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
529 AM PDT SUN MAY 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO
MIDNIGHT PDT /MIDNIGHT MST/ TONIGHT FOR THESE COUNTIES IN SOUTHERN
NEVADA...CLARK...NYE...LINCOLN AND ESMERALDA AND INYO COUNTY
CALIFORNIA.
SUSTAINED SOUTHWEST TO WEST WINDS OF 20 TO 35 MPH WITH GUSTS
AROUND 55 MPH ARE POSSIBLE.
IMPACTS INCLUDE DIFFICULT TRAVEL DUE TO GUSTY CROSSWINDS AND LOCAL
AREAS OF BLOWING DUST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
IT WILL CONTINUE TO BE BREEZY TO WINDY AT TIMES MONDAY AND TUESDAY
AS ANOTHER STORM SYSTEM PASSES THROUGH THE GREAT BASIN. ADDITIONAL
WIND PRODUCTS MAY BE NEEDED AS WIND GUSTS COULD EXCEED 40 MPH. NO
HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Owens Valley
- When
- May 9, 2:10 PM PST to 5:20 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Property damage
- $45,000
- Reported by
- Law Enforcement
Eight mesonet stations and one spotter measured wind gusts of 60 mph to 88 mph during the afternoon. Trees were blown down in Independence, a big rig was blown over on Highway 395 north of Olancha, and power lines were blown down in Olancha.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- May 9, 2:20 PM PST to 6:20 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Two mesonet stations measured gusts up to 73 mph and 84 mph during the afternoon.
High Wind, Owens Valley
- When
- May 10, 4:10 PM PST to 11:20 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
Four stations in the Independence area measured peak wind gusts of 59 mph, 78 mph, 60 mph, and 66 mph during the afternoon and evening hours.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- May 10, 4:50 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence.
High Wind, Western Mojave Desert
- When
- May 10, 4:51 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred 29 miles SSW of Searles Valley.
High Wind, Eastern Mojave Desert
- When
- May 10, 6:51 PM PST
- Where
- Eastern Mojave Desert forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred 29 miles NW of Mountain Pass.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in New York, May 9 to 11, 2010$445,000 · 19 events
- High Wind and Strong Wind in Nevada, May 9 to 10, 2010$305,000 · 59 kt wind · 4 events
- Hail and Lightning Strike in Texas, May 9, 2010$20,000 · 1 in hail · 6 events
- Frost and Freeze in New York, May 9 to 10, 201013 events
- Frost and Freeze in New York, May 9, 20105 events
- Hail and Damaging Winds in Wyoming, May 9, 2010$7,000 · 1.75 in hail · 5 events
- Hail in Oklahoma, May 9, 20101 in hail · 3 events
- Dust Storm in Arizona, May 9, 20103 events
- Frost and Freeze in Pennsylvania, May 9 to 11, 20103 events
- Frost and Freeze in Wisconsin, May 9, 2010$3,000 · 2 events
- Frost and Freeze in Vermont, May 9 to 10, 20102 events
- Waterspout in Gulf of Mexico, May 9, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219574, 219573, 220279, 220282, 220284, 220285.